difficult child's gained 12 lbs. in 8 weeks

Discussion in 'General Parenting' started by Jena, Dec 29, 2008.

  1. Jena

    Jena New Member

    so, difficult child has put on alot of weight due to seroquel and I feel badly for her. Nothing is fitting the right way, i had to go to the mall to get a few more things, stretch pants, sweats. Jeans aren't making it due to her stomach whichis huge at this piont.

    I'm kinda disgusted, it's the way it is with seroquel. also the tics' lately as well which i'm looking for a neurologist to look into that.

    anyone have any tricks besides another medication to decrease the appetite and the weight??? this will in time undoubetly lead to depression for her. I just keep moving fast with the clothes so that she isnt' noticing the weight gain as much as i am.

    open to suggestions. :)
  2. TerryJ2

    TerryJ2 Well-Known Member

    Oh dear, that is difficult. I haven't used Seroquel yet but I have heard that about it.
    Others here will chime in.
  3. bran155

    bran155 Guest

    I know how you feel. My daughter gained 40 pounds in less than 3 months while on Risperadol. She took Cogentin for the tics, it works for some side effects but not weight gain. It is hard especially for girls. My daughter also took Seroquel for a short time and did not like that medication either. She didn't stay on it long enough to gain weight. She refuses to take any medications that have weight gain as a possible side effect because of the Risperadol. She was very uncomfortable being that heavy. I understand that you are concerned about depression. My daughter told me that she would end up depressed if she had to stay on the Risperadol because she didn't want to be fat.

    You can't win. It's like you are stuck between a rock and a hard place. Has she tried anything in the same family without weight gain as a side effect? I know my daughter went from the Risperadol to Geodon and did much better. No weight gain at all. She actually like taking the Geodon.

    Hang in there. :)
  4. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm sorry. I know what a worry the weight gain can be. difficult child was on one AP for a very short time that had him gain 10 pounds in one month. difficult child's psychiatrist took him off of it and switched him to a different one that was very close to it and difficult child didn't gain so much weight. That being said, however, difficult child did gain 35 pounds in one year (and only grew an inch) but I think his was more a combo. of all the different medications he is on.
  5. totoro

    totoro Mom? What's a GFG?

    I am so pushy about this at the PODC's apt.
    I weigh K once a week, I weigh myself when I weigh her. I chart each time I do. I have her BMI charted, even though I do not believe in the BMI, but the doctor's seem to like it.
    I have pointed out all of the things like, teen depression, eating disorders, increase drug use to lose weight, suicide increase due to low self esteem... etc.
    I point out all of the times K has made comments about her big tummy and how she is fat.
    I am just to the point and basically say how can this be a good thing?
    I have asked the psychiatrist's if they would feel good getting *fat* and having NO control over it?
    When we are older we have a bit more control over our eating, but these kids really do not.
    So at times we have to weight the good vs the bad.
    This is why our psychiatrist is not increasing K's Seroquel, the main reason. Plus the tics.
    K is younger, so our psychiatrist is trying very hard to not keep adding one medication on top of another.
    Although it may come to this.
    I am not on an AP but I can control my rages a little bit better! LOL
    But for me the combo of Lamictal, Topamax and Trazadone seem to keep me stable for now!
    I have been on many others and likely will be on more. I have to watch what I eat and have to work hard at not gaining weight.
    All of these medications seem to want to go straight to your gut!!!
    I don't know what the answer is, it really is so hard on our kids.
    In one of my BiPolar (BP) books, the psychiatrist suggests if you have to be on an AP, to do the WW with your child.
    I thought this was a good idea, especially with a young girl.
    I shop and cook with K. This helps her see what we are eating and she has input and knows what healthy food looks like. Doesn't always work... LOL
    She did eat a donut today!!! Of course so did N. MMMM Donut
  6. susiestar

    susiestar Roll With It

    This is such a shame. I hate the side effects, esp ones that can have such far-reaching problems for our kids.

    What has the psychiatrist said about the tics? We were always told to take Wiz off the medication that caused tics.

    Geodon is supposed to be weight-neutral, or so we were told.

    If at all possible, have NO junk food in the house. Only healthy snacks. Be aware that risperdal and seroquel BOTH can make you feel totally starved, like you haven't eaten in weeks. You can get to feel quite desperate for food if denied. I remember trying to get Wiz to eat on a schedule - at certain times. I even adjusted for when he seemed hungriest.

    All I ended up with was a child who was freaking out that we were never going to let him eat. Qutie literally he thought this. On some level he knew it wasn't true, but it wasn't the level he was operating on!

    He hoarded food of all kinds in his room, to the point he took a 2 lb bag of frozen cooked ground beef and kept it to snack on in his room. By day 2 I noticed a smell but couldn't find it. By day 4 he had food poisoning and showed us where he had hollowed out the back of a dresser to hide it. He became terribly ill from the food poisoning - and got little sympathy.

    He wanted no limits on his eating. I ended up having ANY sweets, even bags of sugar, locked in my room. ONLY healthy foods in the fridge, pantry, anywhere else.

    But it wasn't defiance, not totally. Some was the medications messing with the hunger signals in the brain.

    Whatever happens, I know you will be gentle.
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son gained over 50 pounds on mood stabilizers and antipsychotics. He's been off medications for four years, but it still overweight. He was not heavy before medications. Although I was VERY concerned and brought it up to psychiatrist constantly, nothing worked to stop the weight gain. In fact the incredible weight gain (he was 11 years old and 150 lbs) was what triggered the neuropsychologist appointment for my son. I wanted to see if he REALLY needed the medications that were making him obese. He was non-stop starving on the medications (Lithium and Seroquel) and ate all the time. We find it impossible to limit him. He found ways to get food and it was the sugary food that he craved the most. I stopped buying treats so he'd eat a loaf of bread in the middle of the night when we were sleeping. It was terrible!
  8. Jena

    Jena New Member

    so many of us have gone through this, what the heck is it about and how do we fix it besides popping another medication in them?? sheesh i'm going to have to go searching on the internet.

    as far as the tics are concerned doctor's like oh don't worry about them!! I was like hello no thanks my kids legs and fingers are moving without her voluntarily moving them soo not acceptable we're heading to neuro guy to double check it.

    we have snacks i will not lie, she does cookies at night for snack and the rest of the time i'Tourette's Syndrome really not bad apples, water, carrot sticks pretzels. it doesn't matter what i give her she just bloats up.